Wyoming, 2012

High Wind in Wyoming, January 14 to 15, 2012

January 14 to 15, 2012 · NWS RIW · 3 events in 3 counties and zones

Strong northwesterly flow aloft brought mountain waves to the Clark area and strong wind to the Green Mountains and Rattlesnake Range. Peak wind gusts of 70 to near 90 mph were recorded.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong northwesterly flow aloft brought mountain waves to the Clark area and strong wind to the Green Mountains and Rattlesnake Range. Peak wind gusts of 70 to near 90 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 14, 10:45 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 14, 10:45 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1045 AM MST SAT JAN 14 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
UPDATED TO CANCEL THE REMAINING HIGH WIND WATCHES. WINDS
STILL LOOK STRONG FOR THE EAST SLOPE OF THE WINDS AND THE
LOWER ELEVATIONS OF NATRONA COUNTY BUT THE PARAMETERS NO
LONGER SUPPORT HIGH WINDS. THE SITUATION DOES NOT LOOK GOOD FOR THE
DUBOIS AREA EITHER WITH AN UNFAVORABLE FLOW DIRECTION AND GRADIENT.

CLOUD COVER CONTINUES TO SPILL OVER THE RIDGE THIS MORNING...
SPREADING ACROSS ESPECIALLY NORTHERN WYOMING. SHOWER ACTIVITY IS NOT
ANTICIPATED WITH ANY OF THIS ADDED MOISTURE AND CLOUD COVER TODAY.
HOWEVER...INCREASED WIND IS EXPECTED ACROSS PORTIONS OF THE FORECAST
AREA. WEST TO SOUTHWEST WIND WILL INCREASE ACROSS THE CWA THIS
AFTERNOON...LEAVING MANY AREAS GUSTY. FAVORED AREAS...SUCH AS THE
GREEN MOUNTAINS AND RATTLESNAKE RANGE ARE EXPECTED TO SEE VERY
STRONG WIND DEVELOP THIS AFTERNOON...AND CONTINUE THROUGH THE
OVERNIGHT HOURS. A HIGH WIND WARNING HAS BEEN ISSUED FOR THIS
LOCATION. THE LOWER ELEVATIONS OF NATRONA COUNTY ARE ALSO AT RISK
FOR STRONG WIND TO DEVELOP THIS AFTERNOON...THOUGH MODEL GUIDANCE
HAS BACKED OFF WIND SPEEDS WITH MOST RECENT RUNS. OVERALL CONFIDENCE
IN THE DEVELOPMENT FOR WIDESPREAD HIGH WIND ACROSS THE LOWER
ELEVATIONS OF NATRONA COUNTY IS NOT HIGH ENOUGH TO UPGRADE THE
CURRENT HIGH WIND WATCH...THOUGH THERE IS ENOUGH SUPPORT TO KEEP THE
WATCH GOING. THIS WILL PERMIT THE NEXT SHIFT TO LOOK AT ONE MORE
MODEL RUN AND CHECK ON WIND DEVELOPMENT BEFORE MAKING THE DECISION
ON THAT WIND HIGHLIGHT.

MEANWHILE... THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS CONTINUE TO
INDICATE THE DEVELOPMENT OF VERY STRONG WIND LATE THIS AFTERNOON AND
OVERNIGHT. A GOOD TEMPERATURE GRADIENT OF 5 TO 6 DEGREES CELSIUS
REMAINS BETWEEN CODY AND THE EASTERN BORDER OF YELLOWSTONE NATIONAL
PARK. CROSS SECTIONS ALSO SUPPORT THE DEVELOPMENT OF VERY STRONG
WIND. THE HIGH WIND WATCH FOR THESE AREAS HAS BEEN UPGRADED TO A
WARNING. SIMILAR SIGNATURES WERE INDICATED OVER THE WIND RIVER
MOUNTAINS AND THE UPPER WIND RIVER BASIN...THOUGH THE SIGNATURES
WERE NOT AS STRONG...AND WIND DIRECTION MAY BE A LITTLE OFF. CANNOT
RULE OUT THE POTENTIAL FOR THE DEVELOPMENT OF STRONG WIND...SO AGAIN
LEFT THE HIGH WIND WATCH IN PLACE FOR THE DAY-SHIFT TO EVALUATE.

DRY CONDITIONS GENERALLY EXPECTED UNTIL SUNDAY MORNING AS A COLD
FRONT MOVES THROUGH THE AREA. SNOWFALL WILL BEGIN OVER THE NORTHWEST
MOUNTAINS SUNDAY MORNING...AND BECOME MORE WIDESPREAD THROUGH
MONDAY. THIS SYSTEM MAY PRODUCE SIGNIFICANT MOUNTAIN SNOWFALL OVER
THE 36 HOUR PERIOD...AND WILL CONTINUE TO BE MONITORED. THIS LATER
SYSTEM WILL ALSO BRING A ROUND OF ARCTIC AIR TO THE REGION...WITH
MUCH COLDER TEMPERATURES EXPECTED SUNDAY NIGHT THROUGH MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY

A MAJOR PATTERN SHIFT WILL OCCUR EARLY IN THE LONG TERM. THE
PERSISTENT BLOCKING HIGH OVER THE EASTERN NORTH PACIFIC/GULF OF
ALASKA WILL BREAK DOWN...WITH STRONG ZONAL FLOW DEVELOPING ACROSS
THE NORTH PACIFIC...WITH THE EAST ASIAN JET STREAM AND ASSOCIATED
STORM TRACK TAKING AIM AT THE WESTERN U.S. THIS WILL RESULT IN VERY
SIGNIFICANT SNOWFALL OUT WEST...AS WELL AS STRONG WINDS IN MOST
PLACES.

TUESDAY SHOULD BE THE QUIETEST DAY IN THE EXTENDED...AS THE MAJOR
PATTERN SHIFT BEGINS TO TAKE PLACE IN THE NORTH PACIFIC. ARCTIC AIR
WILL ALREADY BE IN PLACE IN WAKE OF A STRONG COLD FRONT
SUNDAY/SUNDAY NIGHT...AND TEMPERATURES WILL REMAIN WELL BELOW
AVERAGE.  SOME LIGHT SNOW IS EXPECTED ACROSS THE NORTHWEST/WESTERN
AREAS...IN THE GENERAL MOIST WESTERLY FLOW.

WEDNESDAY AND FOR MUCH IF NOT ALL OF THE REST OF THE EXTENDED WILL
BE CHARACTERIZED BY A PROLONG PERIOD OF SNOWFALL WITH PERIODS OF
HEAVY SNOWFALL ALONG AND WEST OF THE DIVIDE...AND POTENTIALLY HIGH
WINDS AT TIMES EAST OF THE DIVIDE. CHINOOK WINDS WILL BRING MILDER
AND MAINLY DRY CONDITIONS TO MOST AREAS EAST OF THE DIVIDE BEGINNING
WEDNESDAY.  THE HUGE CAVEAT IS A QUASI-STATIONARY ARCTIC COLD
FRONT...PROJECTED BY MEDIUM RANGE MODELS TO BE ON THE
NORTH/NORTHEASTERN FRINGE OF THE FORECAST AREA WEDNESDAY AND
THURSDAY. ALTHOUGH GLOBAL MODELS HAVE ONLY VARIED BY 100-150 MILES
IN THE PLACEMENT OF THIS ARCTIC FRONT OVER THE PAST SEVERAL
RUNS...THIS SMALL DIFFERENCE WILL MAKE A HUGE DIFFERENCE IN THE
TEMPERATURES. EVEN IF THE ARCTIC FRONT DOES PUSH INTO THE CWA...IT
APPEARS THE PRECIPITATION SHIELD SHOULD BE WELL NORTH OF THE
BOUNDARY AND OUT OF THE AREA.

HARD TO PIN POINT WHEN THE HEAVIEST SNOWFALL WILL OCCUR ACROSS THE
WEST...DUE TO TIMING ISSUES OF DISTURBANCES AND JET PLACEMENT.
HAVING SAID THAT...MODELS DO AGREE THAT THE SNOW SHOULD BEGIN IN
EARNEST WEDNESDAY AS AN IMPULSE CURRENTLY NEAR JAPAN IS PROJECTED BY
GLOBAL MODELS TO IMPACT THE NORTHERN ROCKIES WEDNESDAY...FOLLOWED
BY OTHER SIGNIFICANT SHORTWAVES IN THE FLOW ABOUT EVERY 24 HOURS
OR SO. HAVE LIKELY TO CATEGORICAL POPS FOR WEDNESDAY AND THURSDAY
OUT WEST...WITH SOME SPILL OVER POPS EAST OF THE DIVIDE. PROBABLY
COULD HAVE KEPT THOSE VERY HIGH POPS ONGOING FOR FRIDAY AND
SATURDAY...BUT DECIDED TO TAPER POPS DOWN A BIT FARTHER OUT IN
TIME.

.AVIATION.../18Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL WITH SOME PASSING HIGH CLOUDS. THE MAIN
AVIATION CONCERN TODAY AND TONIGHT WILL BE WIND...LLWS AND
TURBULENCE.   WEST TO SOUTHWEST WINDS WILL INCREASE ACROSS THE
REGION TODAY WITH STRONG LLWS DEVELOPING ON THE LEE SIDE OF MOUNTAIN
RANGES...MAINLY VCNTY KLND-KCOD AND KBYG-KCPR WITH WINDS INCREASING
TO NEAR 50KTS AT 7-8KFT MSL AFTER 20Z.  THESE WINDS ALOFT WILL
CONTINUE TO STRENGTHEN OVERNIGHT.  THE STRONGER WINDS WILL MIX DOWN
TO THE VALLEY FLOORS VCNTY KCOD THIS AFTERNOON THROUGH TONIGHT.
AREAS OF SEVERE TURBULENCE CAN ALSO BE EXPECTED WITH MOUNTAIN WAVE
ACTIVITY EXPECTED TO INTENSIFY TODAY AND TONIGHT.

.FIRE WEATHER...

AREAS OF STRONG WIND WILL BEGIN TO DEVELOP THIS AFTERNOON...AND MAY
IMPACT PORTIONS OF CENTRAL AND EASTERN WYOMING. HIGH WIND WATCHES AND
WARNINGS HAVE BEEN ISSUED ACROSS THE AREA...AND THEIR DETAILS CAN BE
FOUND IN THE ASSOCIATED PRODUCT. TEMPERATURES ARE EXPECTED TO WARM
AGAIN TODAY UNDER CONTINUED HIGH PRESSURE. THE NEXT SNOW PRODUCING
SYSTEM IS EXPECTED TO MOVE OVER THE NORTHWESTERN MOUNTAINS SUNDAY
MORNING AND AFTERNOON...AND WILL SPREAD ACROSS MUCH OF WESTERN AND
CENTRAL WYOMING BY MONDAY MORNING. THIS SYSTEM WILL ALSO BRING MUCH
COLDER TEMPERATURES THROUGH EARLY NEXT WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 5 AM MST SUNDAY
WYZ002-003-019.

&&

UPDATE...SKRBAC
SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...WM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jan 14, 5:00 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SAT JAN 14 2012

WYZ001>020-022>030-151300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SAT JAN 14 2012

...HIGH WIND WATCHES AND WARNINGS IN EFFECT THIS AFTERNOON AND
TONIGHT FOR PORTIONS OF CENTRAL WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF HIGH WIND ARE EXPECTED TO DEVELOP ALONG THE ABSAROKA
MOUNTAINS AND CODY FOOTHILLS THIS AFTERNOON. ADDITIONALLY...HIGH WIND
IS ALSO EXPECTED TO IMPACT THE GREEN MOUNTAINS AND RATTLESNAKE RANGE
THIS AFTERNOON. THE POTENTIAL FOR ADDITIONAL AREAS OF STRONG WIND...
INCLUDING THE WIND RIVER MOUNTAINS AND THE LOWER ELEVATIONS OF
NATRONA COUNTY...ALSO EXISTS TODAY. THESE AREAS OF STRONG WIND WILL
CONTINUE THROUGH THE OVERNIGHT HOURS. PLEASE CHECK THE HIGH WIND
PRODUCT FOR ADDITIONAL DETAILS ON LOCATIONS...TIMING...AND SEVERITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEDNESDAY THROUGH FRIDAY...VERY SIGNIFICANT SNOWFALL POSSIBLE
WEST...AND STRONG WINDS EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS GREATER THAN 40 MPH
TODAY AND TONIGHT. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
January 14, 12:30 PM MST to 12:40 PM MST
Where
Absaroka Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
January 14, 1:10 PM MST to January 15, 8:10 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
January 14, 3:23 PM MST to 10:13 PM MST
Where
Cody Foothills forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358200, 357551, 357550.